new drug

Hi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

8 Replies

oldestnewest
  • HI FURTHER TO MY QUESTION ABOUT MY HUSBANDS SUGGESTED " NEW DRUG ", i SINCE FOUND OUT IT IS NOT A " NEW " DRUG BUT HAS BEEN AROUND FOR SOME YEARS AND ALSO MY HUSBAND HAD GOT THE SPELLING WRONG ( CALL IT A SENIOR MOMENT ) IT IS DECAPEPTYL. HOWEVER WE WOULD STILL APPRECIATE ANY FEED BACK REGARDING THE USE OR SIDE AFFECTS, THANKYOU.

  • For peace of mind book an appointment with the GP, ask for his breakdown of what is going on and the efficacy of the change to an alternative treatment. I understand that hormone treatments might only hold the metastatic cancer at bay for a period of time and that is when a change might be suggested. If your husband is not happy with the answer from the GP he is entitled to ask for a referral to a Urologist. It may be that the practice nurse has a great deal of cancer experience and has the authority to make suggestions however if your husband does not approve the change I am at a bit of a loss to know whether or not a change of medication can be forced upon him. He needs to speak to his GP. Some medications are cheaper than others but this is not an indicator of their effectiveness. Unfotunately I cannot help with use or side effects, my husband is on a different treatment.

    Hope you find an answer

  • thankyou for your reply

  • Stick with Zoladex. Decapeptil is a cheaper generic alternative which will do just the same a Zoladex. Eventually, your husband will go onto either Enzanutamide or abiratone. Both excellent treatments, but given by to oncologist not the GP.

    It is not just the rise in PSA which important, but the doubling time. You should now ask your GPS for monthly PSA tests. God luck and best wishes

  • Thankyou for your reply,it is very helpful as I had my doubts as to the reason for the change. I do realize we need to keep a close eye on the PSA rises,and this is the first time that it has " doubled " after 5. 1/2years. Do you have any knowledge at what stage ie: PSA doubles at a faster rate would we need to ask to refer back to the Oncologist , as my husband has not seen a consultant since the first visit 5. 1/2 years ago. He keeps very well and I see no reason ,given the right treatment at the right time , that he should not continue to do so.However I do feel that we have to do a lot of the pushing ourselves. We are very grateful for your reply, thankyou.

  • PSA is not an exact science, it can go up AND down. If you have a PSA test every month and it shows solid rises for 3 months, it is time to see your oncologist. If it doubles within a month, see your oncologist straight away.

    The big message is, keep positive and active. There are many years left for you both

  • I had prostate cancer many years ago. Radiotherapy seems to have fixed it. I was on Zoladex for several years and my psa was down to 0.03. The oncologist stopped the Zoladex but after a time my psa started to rise. He left it until it was 12 then I had a bone scan which was ok so he put me back onto it. A year has passed and it is now 1.0 and still falling. I saw him last week and the plan is to stay on it until I get 2 checks with no decrease then to stop it again. Should it go up then back on it again. Great fun growing old. I am now 76 and what with AF I feel like a chemical experiment. Next month of to Greece for a couple of months to help with their money problems. Loaded with a bag of pills and forget all about it.

    I don't know about the other treatment, is it an injection or tablet? I find with Zoladex the choice of a 1 month or 3 month injection I can still plan to do things.

    Hope all goes well whatever path you choose.

  • thanks rjr681 for you reply it is most helpful , when my husbands PSA went to 2.9 , on the kind advice from Hugh VG he has had another PSA test which was 3.2, he has another test booked in a couple of weeks, the intention being to have repeat test monthly for 3 months so as to see how much movement there is,He has ( through the nurse ) asked the Dr. for his oppinion on the rise in PSA and was told " nothing to worry about" , and he ( the Dr. ) would not be concerned if it went into double figures, So at the moment we are watching the PSA It does seem the procedure does follow a patern ,so it is helpful to get other peoples experiances so that at least we are aware of what should be being done.The other drug they suggested is supposedly " the same as Zoladex " Decapeptyl ,although on looking it up it isn,t a new drug at all just a different one, and it is administered in the same way, at 3 monthly intervals.

    I do hope you have a good holiday , we always carry on, as you do, in a normal way and dont let it rule what we do or don,t do , a decission we came to at the start almost 6years ago. and for us it works.

    So if you do manage to sort out the Greeks financial problem , you will be on a winner!!.although I think you may find that a harder road than the Prostate problem,Thankyou once again.